Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2002, 4:05 AM CDT for Butler County, Edmonson County, Kentucky. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:05 AM CDT (09:05 UTC)
- Expired
- Apr 28, 2002, 4:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Butler County, KY, Edmonson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:20 AM CDT | Thunderstorm Wind 60 E | Morgantown, KY | Trees were downed. |
| Apr 28, 4:35 AM CDT | Thunderstorm Wind 90 E | Bee Spg, KY | Windows were blown out of a car. A mobile home and a large storage building were destroyed. A tree was blown on to a car. |
| Apr 28, 4:35 AM CDT | Tornado F1 | Broadway, KY | Roofs were blown off several homes. 2-by-4's from buildings were stuck into the ground. Numerous trees were downed, some were snapped well above the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS53 KLMK 280905 CCA SVRSDF KYC031-061-280945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 402 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 445 AM CDT * AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF LOGANSPORT...OR ABOUT 29 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROUNDHILL AROUND 415 AM CDT SUNFISH AROUND 420 AM CDT SWEEDEN...WINDYVILLE...BEE SPRING AROUND 425 AM CDT BROWNSVILLE AROUND 430 AM CDT RHODA AROUND 435 AM CDT MAMMOTH CAVE AROUND 440 AM CDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 11:51 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 27, 11:51 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 AM EDT SUN APR 28 2002 ...FOCUS ON SVR WX ATTM AND WINDS SUN... STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY. WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF GUIDANCE AND META FOR POPS/TEMPS. .SDF...WIND ADV SUN ALL ZONES (NPWSDF). SMALLCOMB
In the hours before
Local storm report, Apr 28, 3:38 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
438 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 AM CLOVERPORT KY TORNADO
04/28/02 BRECKINRIDGE *** 0 DEAD, 0 INJ ***
TORNADO ON THE GROUND AT
THE INTERSECTION OF HWY 144
AND CLOVERPORT RDLocal storm report, Apr 28, 4:01 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
501 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 AM HARTFORD KY WIND DAMAGE
04/28/02 OHIO 12 LARGE TREES DOWN... ONE
WHICH WAS 80 FEET TALLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:54 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 36 min |
| Apr 28, 3:09 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 36 min |
| Apr 28, 3:18 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 42 min |
| Apr 28, 3:18 AM CDT | Tornado Warning | LMK | Breckinridge | 12 min |
| Apr 28, 3:28 AM CDT | Tornado Warning | LMK | Meade | 22 min |
| Apr 28, 3:35 AM CDT | Tornado Warning | LMK | Ohio | 40 min |
| Apr 28, 3:41 AM CDT | Tornado Warning | LMK | Bullitt, Hardin | 24 min |
| Apr 28, 3:59 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 31 min |
| Apr 28, 4:02 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson | 43 min |
| Apr 28, 4:11 AM CDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| Apr 28, 4:16 AM CDT | Severe Thunderstorm Warning | LMK | Spencer | 19 min |
| Apr 28, 4:23 AM CDT | Tornado Warning | LMK | Edmonson | 22 min |
| Apr 28, 4:32 AM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 33 min |
| Apr 28, 4:35 AM CDT | Tornado Warning | LMK | Hart | 40 min |
| Apr 28, 4:41 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 34 min |
| Apr 28, 4:49 AM CDT | Severe Thunderstorm Warning | LMK | Mercer | 31 min |
| Apr 28, 4:55 AM CDT | Severe Thunderstorm Warning | LMK | Woodford | 20 min |
| Apr 28, 4:59 AM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 31 min |
| Apr 28, 5:03 AM CDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine | 27 min |
| Apr 28, 5:07 AM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 13 min |
| Apr 28, 5:16 AM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 24 min |
| Apr 28, 5:23 AM CDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard | 27 min |
| Apr 28, 5:33 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 42 min |
| Apr 28, 5:36 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey | 39 min |
| Apr 28, 5:39 AM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 41 min |
| Apr 28, 5:45 AM CDT | Severe Thunderstorm Warning | LMK | Green | 15 min |
| Apr 28, 11:50 AM CDT | Severe Thunderstorm Warning | LMK | Marion | 25 min |
| Apr 28, 12:14 PM CDT | Severe Thunderstorm Warning | LMK | Boyle | 36 min |
| Apr 28, 12:36 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.